Alert archive / Nevada / Red Flag Warnings in 2011

Red Flag Warning 11, NWS Elko, NV

August 30, 2011Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 30, 2011, 2:47 AM PDT for Elko County, Nevada. It took effect at Aug 31, 2011, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2011, 2:47 AM PDT (09:47 UTC)
In effect from
Aug 31, 2011, 12:00 PM PDT
Expired
Aug 31, 2011, 8:00 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2011-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2011-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4751 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WWUS85 KLKN 300947
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
247 AM PDT TUE AUG 30 2011

...GUSTY WINDS AND LOW HUMIDITY EXPECTED WEDNESDAY...

.A POTENT TROUGH OF LOW PRESSURE AND ATTENDANT SURFACE COLD FRONT
WILL APPROACH THE AREA ON WEDNESDAY. DRY AND GUSTY WINDS WILL
DEVELOP AHEAD OF THE FRONT DURING THE AFTERNOON AND PERSIST INTO
THE EVENING. A FEW ISOLATED DRY THUNDERSTORMS ARE ALSO POSSIBLE
ACROSS NORTHERN NEVADA WEDNESDAY AFTERNOON AND EVENING.

NVZ454-455-457-468>470-302200-
/O.UPG.KLKN.FW.A.0008.110831T1900Z-110901T0300Z/
/O.NEW.KLKN.FW.W.0011.110831T1900Z-110901T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
247 AM PDT TUE AUG 30 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM NOON TO 8 PM PDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:
  
  468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY
  
  469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY
  
  470 - EASTERN ELKO COUNTY
  
  454 - LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50
  
  455 - WHITE PINE COUNTY
  
  457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND
  EUREKA COUNTIES

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  CREATE CONDITIONS IDEAL FOR EXPLOSIVE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RCM
3 follow-up statements
766 
WWUS85 KLKN 302130
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT TUE AUG 30 2011

...GUSTY WINDS AND LOW HUMIDITY EXPECTED WEDNESDAY...

.A POTENT TROUGH OF LOW PRESSURE AND ATTENDANT SURFACE COLD FRONT
WILL APPROACH THE AREA ON WEDNESDAY. DRY AND GUSTY WINDS WILL
DEVELOP AHEAD OF THE FRONT DURING THE AFTERNOON AND PERSIST INTO
THE EVENING. A FEW ISOLATED DRY THUNDERSTORMS ARE ALSO POSSIBLE
ACROSS NORTHERN NEVADA WEDNESDAY AFTERNOON AND EVENING.

NVZ454-455-457-468>470-311200-
/O.CON.KLKN.FW.W.0011.110831T1900Z-110901T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
230 PM PDT TUE AUG 30 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM PDT
WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...468...469 AND 470...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM PDT
WEDNESDAY. 

* THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

 468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY

 469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY

 470 - EASTERN ELKO COUNTY

 454 - LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50

 455 - WHITE PINE COUNTY

 457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND
 EUREKA COUNTIES

* WINDS...SOUTHWEST WINDS WILL AVERAGE 15 TO 25 MPH WITH GUSTS OF
  30 TO 40 MPH EXPECTED.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 5 TO 10 PERCENT
  WEDNESDAY AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CONDITIONS IDEAL FOR EXPLOSIVE FIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TURNER
305 
WWUS85 KLKN 312112
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
212 PM PDT WED AUG 31 2011

...GUSTY WINDS AND LOW HUMIDITY CONTINUE THROUGH THIS EVENING...

.GUSTY SOUTHWEST TO WEST WINDS WILL CONTINUE INTO THE EVENING
HOURS AS A DRY COLD FRONT CROSSES NORTHERN NEVADA. THE STRONGEST
WINDS AND GUSTS WILL CONTINUE TO FOCUS IN NORTHERN AND EASTERN
NEVADA. WINDS ARE EXPECTED TO SUBSIDE AND BECOME LIGHT OVERNIGHT.

NVZ454-455-457-468>470-010300-
/O.CON.KLKN.FW.W.0011.000000T0000Z-110901T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
212 PM PDT WED AUG 31 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 454...
455...457...468...469 AND 470...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

* THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

468 - EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY

469 - SOUTHWESTERN AND CENTRAL ELKO COUNTY

470 - EASTERN ELKO COUNTY

454 - LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50

455 - WHITE PINE COUNTY

457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND 
EUREKA COUNTIES

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 5 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CONDITIONS IDEAL FOR EXPLOSIVE FIRE GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TURNER
853 
WWUS85 KLKN 010246
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
746 PM PDT WED AUG 31 2011


NVZ454-455-457-468>470-010400-
/O.EXP.KLKN.FW.W.0011.000000T0000Z-110901T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
746 PM PDT WED AUG 31 2011

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 454... 455...
457...468...469 AND 470...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS HAVE DIMINISHED BELOW RED FLAG CONDITIONS THIS EVENING. A
FEW LOCATIONS WILL SEE WIND GUSTS TO 25 MPH UNTIL 9 PM THEN WINDS
WILL GENERALLY DECREASE TO LESS THAN 10 MPH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 29, 2:30 PM PDT, 12 hours 17 minutes earlier.

Area forecast discussion, Aug 29, 2:30 PM PDT, 12 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT MON AUG 29 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CONFINED
TO MAINLY WHITE PINE AND NYE COUNTIES THROUGH THIS EVENING. THE
REMAINDER OF NORTHERN NEVADA WILL REMAIN DRY. HOT AFTERNOON
TEMPERATURES WILL CONTINUE ON TUESDAY. AN APPROACHING COLD FRONT
WILL BRING STRONG SOUTHWEST WINDS WEDNESDAY AND NOTICEABLY COOLER
TEMPERATURES THURSDAY.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. MOISTURE AND INSTABILITY
MUCH MORE CONFINED TODAY AS EXPECTED...CONFINED TO NYE/WHITE
PINE/FAR SE ELKO COUNTIES. SCATTERED THUNDERSTORM COVERAGE WILL
CONTINUE IN THESE ZONES INTO THE EVENING HOURS. WITH PRECIPITABLE
WATER VALUES OF 0.80-1.00 INCH...EXPECT MOST STORMS TO BE WET.
IN FACT...LOCALLY HEAVY RAINFALL IS EXPECTED IN MAINLY WHITE PINE
COUNTY INTO THIS EVENING. ELSEWHERE...DRY AIR HAS INVADED FOR
CLEAR SKIES OVERNIGHT.

TUESDAY...SW FLOW BEGINS TO INCREASE ACROSS NEVADA AS STRONG
TROUGH DIGS DOWN THE PACIFIC NORTHWEST COAST. THICKNESSES CHANGE
LITTLE ON TUESDAY...SO EXPECT MORE ABOVE NORMAL MAX TEMPS...IN THE
LOWER 90S FOR MOST VALLEYS. INCREASING SW FLOW WILL SCOUR ANY
DECENT MOISTURE WELL EAST OF US INTO UTAH. HOWEVER MODELS DO HANG
ONTO SOME VERY MARGINAL PW'S OF 0.50-0.60 AND MARGINAL INSTABILITY
NEAR THE UTAH BORDER...SO KEPT SOME ISOLATED THUNDERSTORMS
MENTIONED IN THIS AREA AS SUGGESTED BY 12/18Z NAM.

WEDNESDAY...FIRST STRONG TROUGH OF THE SEASON DIGS INTO THE
PACIFIC NORTHWEST...WITH THE TROUGH AXIS AND LOWERING HEIGHTS
ENTERING NW NEVADA BY WEDNESDAY EVENING. WITH 700 MB WINDS
INCREASING TO 20-30 KTS...SW WINDS WILL INCREASE TO 15-30 MPH BY
AFTERNOON WITH HIGHER GUSTS LIKELY. THICKNESSES DROP SIGNIFICANTLY
ACROSS NORTHERN NEVADA BY AFTERNOON RESULTING IN A NOTICEABLE 5-8
DEGREES OF COOLING...MUCH CLOSER TO NORMAL FOR THE LAST DAY OF
AUGUST. THIS TROUGH WILL HAVE ONLY VERY PALTRY MOISTURE TO WORK
WITH...PW'S PERHAPS NEAR 0.50 INCH ALONG THE OREGON/IDAHO BORDER
AND NOTHING MORE. WITH THE STRONG LIFT EXPECTED AHEAD OF THE
TROUGH...ADDED ISOLATED THUNDERSTORMS TO THE NORTHERN ZONES
WEDNESDAY AFTERNOON. CONVECTION THAT DOES FORM WEDNESDAY WOULD
LIKELY BE DRY...BUT NAM/GFS BOTH TRY TO GENERATE CONVECTION
IN/NEAR HUMBOLDT COUNTY WEDNESDAY AFTERNOON. BT

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. GENERALLY QUIET
FOR THE LONG TERM AS A DRY AIRMASS DOMINATES THE GREAT BASIN. THUS
NO MENTIONABLE POPS IN THE GRIDS THROUGH NEXT WEEKEND. A COLDER
AIRMASS OVER THE CWA OVERNIGHT WEDNESDAY INTO THURSDAY MORNING WITH
LOW TEMPERATURES IN THE 30S HIGHER VALLEYS WITH CERTAIN HIGHER
VALLEYS IN THE NORTH POSSIBLE GOING TO THE UPPER 20S BRIEFLY AROUND
SUNRISE. HIGHS ON THURSDAY AND FRIDAY MAINLY IN THE 70S AND 80S IN
NORTHERN NEVADA...AND 80S AND 90S SOUTHERN AREAS. JH

&&

.AVIATION...REST OF THIS AFTERNOON AND EVENING...MOISTURE AND
INSTABILITY CONFINED TO WHITE PINE/EASTERN NYE COUNTIES. DRIER
AIRMASS MOVES INTO NV ON TUESDAY WITH ISOLATED THUNDERSTORMS
CONFINED TO NORTHERN WHITE PINE COUNTY AND EASTERN ELKO
COUNTY...MAINLY EAST OF THE RUBIES. JH

&&

.FIRE WEATHER...CONVECTION CONFINED TO MAINLY FWZ 455 AND 457
THROUGH THIS EVENING...ALTHOUGH ISOLATED THUNDERSTORMS ARE
POSSIBLE IN SE FWZ 470 /SE ELKO COUNTY/. CONVECTION EXPECTED TO BE
LARGELY WET IN WHITE PINE/NYE COUNTIES...MAY SEE A FEW DRY STORMS
ON THE NORTHERN FRINGE OF THE MOISTURE PLUME ACROSS SE ELKO
COUNTY. MOISTURE EXPECTED TO REMAIN SUFFICIENT FOR ISOLATED
CONVECTION ACROSS MAINLY FWZ 455/470 THROUGH TUESDAY. MAJORITY OF
MOISTURE WILL BE CONFINED TO UTAH...SO ANY STORMS IN EASTERN
ELKO/WHITE PINE COUNTIES TUESDAY AFTERNOON/EVENING WILL TEND TO BE
DRY.

WILL MAINTAIN FIRE WEATHER WATCH FOR WEDNESDAY AFTERNOON AND
EVENING...FOR ALL FWZ EXCEPT 467. IN NW NEVADA...LESS MIXING
EXPECTED TO RESULT IN KEEPING WINDS BELOW CRITICAL CRITERIA
WEDNESDAY. TEMPERATURES WILL COOL SEVERAL DEGREES WEDNESDAY AS
COLD FRONT APPROACHES...BUT AIRMASS WILL REMAIN DRY /MIN RH
7-12%/. SW WINDS WILL INCREASE MARKEDLY AHEAD OF THE COLD FRONT
WEDNESDAY...AVERAGING 15-25 MPH WITH GUSTS NEAR 30-35 MPH LIKELY.
THEREFORE CONTINUE TO EXPECT WIND/RH RED FLAG CRITERIA WILL BE MET
ACROSS MOST OF THE FIRE DISTRICT WEDNESDAY...AND FIRE WEATHER
WATCH REMAINS VALID. IN ADDITION...ADDED ISOLATED THUNDERSTORMS TO
THE NORTHERN FWZ WEDNESDAY...FOR FWZ 467/468/469/470. STRONG LIFT
AHEAD OF APPROACHING TROUGH LIKELY TO RESULT IN AT LEAST CUMULUS
BUILDUPS ACROSS THE HIGHER TERRAIN OF NORTHERN NEVADA WEDNESDAY
DESPITE LIMITED MOISTURE. STORMS THAT CAN GET GOING WEDNESDAY MAY
PRODUCE DRY LIGHTNING...AND WHEN COUPLED WITH THE EXPECTED STRONG
SW WINDS...WOULD ENHANCE THE EXPECTED CRITICAL FIRE CONDITIONS
ACROSS NORTHERN NEVADA. BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR EXTREME EASTERN ELKO COUNTY...HUMBOLDT COUNTY...
NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY...NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST
HUMBOLDT RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE
COUNTY.

&&

99/87/87/99

Nearby

Red Flag Warnings in Nevada, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.